Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 14, 2004, 5:59 PM CDT for Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 14, 2004, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 80 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 142258
FFWHUN
ALC059-150200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA
* UNTIL 900 PM CDT
* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...WAS
MOVING SOUTH INTO FRANKLIN COUNTY.
* SOME LOCATIONS AFFECTED INCLUDE...
PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE DO NOT DRIVE THROUGH FLOODED ROADS AND MOVE TO HIGHER AND
SAFE GROUND IMMEDIATELY.
LAT...LON 3457 8755 3433 8755 3432 8769 3433 8817
3457 8813
$$
TROUTMAN2 follow-up statements
000
WGUS74 KHUN 142307
FFSHUN
ALC033-059-077-150000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT WED JUL 14 2004
...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR LAUDERDALE COUNTY IN
NORTHWEST ALABAMA UNTIL 730 PM CDT...COLBERT COUNTY UNTIL 8 PM
CDT...AND FRANKLIN COUNTY ALABAMA UNTIL 9 PM CDT...
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING FROM FLORENCE...TO CHEROKEE...THEN FURTHER
SOUTH TO BELGREEN AND RUSSELVILLE.
FLASH FLOODING SHOULD CONTINUE ACROSS SOUTHERN LAUDERDALE...AND
THROUGH COLBERT AND FRANKLIN COUNTIES THROUGH 7 PM.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO
IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
LAT...LON 3502 8820 3487 8817 3433 8817 3432 8754
3457 8755 3494 8736 3484 8736 3475 8728
3501 8722 3501 8734 3502 8780
$$
TROUTMAN000
WGUS74 KHUN 142352
FFSHUN
ALC033-059-077-150245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 PM CDT WED JUL 14 2004
...FLASH FLOOD WARNINGS REMAIN IN EFFECT IN NORTHWEST ALABAMA FOR
LAUDERDALE COUNTY UNTIL 730 PM CDT...COLBERT COUNTY UNTIL 8 PM
CDT...AND FRANKLIN COUNTY UNTIL 9 PM CDT...
AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL FROM NEAR WATERLOO IN WESTERN
LAUDERDALE COUNTY...EXTENDING SOUTH TO CHEROKEE...THEN FURTHER SOUTH
ACROSS MUCH OF FRANKLIN COUNTY ALABAMA. EXPECT FURTHER RAINFALL
AMOUNTS RANGING FROM ONE TO CLOSE TO TWO INCHES ACROSS THE WARNED
AREA.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO
IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
LAT...LON 3503 8819 3488 8816 3433 8816 3433 8754
3458 8754 3495 8735 3484 8735 3475 8728
3501 8721 3502 8733 3502 8779
$$
TROUTMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:00 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT WED JUL 14 2004 .DISCUSSION... WILL BE LOOKING AT MAIN THREATS INTO THE EVENING ACROSS THE FORECAST AREA (FA) BEING SCATTERED STRONG TO SEVERE STORMS. SVR TSRA RAPIDLY DEVELOPING ALONG LEWP MOVING EAST AND SOUTHEAST THRU SRN MIDDLE TENNESSEE TOWARD NORTH ALABAMA. SEVERAL REPORTS ALREADY OF HIGH WINDS AND LARGE HAIL. WILL CONTINUE TO MENTION STRONG TO POSSIBLY SEVERE STORMS IN EVENING ZONES FA-WIDE. MAIN THREATS WILL BE BOW ECHO WIND DAMAGE AND SOME HAIL. EVEN THOUGH WET BULB ZERO VALUES ARE AROUND 12,000 FEET...STRONG DOWNDRAFTS WITH THE STORMS WILL ALLOW FOR SOME LARGE HAIL TO CONTINUE TO OCCUR. SWEAT INDICES HAVE INCREASED TO OVER 400 ALONG WITH CAPES RANGING FROM 4-5000 J/KG ACROSS NORTH ALABAMA AND INTO SRN MIDDLE TENNESSEE. WILL CONTINUE WITH CURRENT TRENDING WITH FRONT MOVING INTO THE FA BY AROUND 00Z. MODELS ARE CONTINUING TO INDICATE DECENT DRYING BEHIND THE FRONT...WHICH I AM PROGGING TO MOVE THROUGH THE FA BETWEEN 00-06Z. SKIES SHOULD CLEAR SHORTLY AFTER BOUNDARY PASSES THROUGH AND WILL CONTINUE WITH THE CURRENT FORECAST TRENDS INTO THURSDAY. MODELS CONTINUE TO PULL FRONT TO ON THRU THE FA AND THIS SOLUTION IS ACCEPTED. CURRENT FORECAST HAS A DECENT HANDLE ON ENDING PRECIP CHANCES AFTER THIS EVENING THROUGH FRIDAY. GFS MODEL CONTINUES TO BRING ANOTHER UPPER LEVEL SHORT WAVE AT 500 MILLIBARS THROUGH THE FA ON SUNDAY. WITH SHORTWAVE AND PRECIP PROGGED OVER THE FA ON SUNDAY...WILL BUMP UP POPS AT LEAST TO 30 PERCENT FA-WIDE. WILL NOT BE MAKING MUCH CHANGES TO THE REST OF THE GOING FORECAST AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 90 67 90 / 60 10 10 10 SHOALS 71 90 68 89 / 60 10 10 10 CULLMAN 72 91 66 90 / 60 10 10 10 FAYETTEVILLE 69 88 66 89 / 60 10 10 10 FT PAYNE 71 89 65 89 / 60 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...SVR TSRA WATCH ALL NORTH ALABAMA COUNTIES EXCEPT CULLMAN UNTIL 7 PM. SVR TSRA WATCH FOR CULLMAN COUNTY UNTIL 9 PM. TN...SVR TSRA WATCH FOR LINCOLN/MOORE/FRANKLIN COUNTIES UNTIL 7 PM. && TROUTMAN
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT WED JUL 14 2004 ALZ001>010-016-TNZ076-096-097-151000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60 MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS DRY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED BY THIS AFTERNOON AND EVENING. RSB
In the hours before
Local storm report, Jul 14, 3:36 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG HURDLOW 35.17N 86.34W
07/14/2004 MOORE TN LAW ENFORCEMENT
TREES DOWN AT SIMMONS HILL AND INCLINE ROAD
&&
HALocal storm report, Jul 14, 3:43 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 3 W HAZEL GREEN 34.92N 86.62W
07/14/2004 MADISON AL EMERGENCY MNGR
TREES DOWN ON CHARITY LANE
&&
HALocal storm report, Jul 14, 4:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 2 E HUNTSVILLE 34.71N 86.59W
07/14/2004 MADISON AL TRAINED SPOTTER
A FEW TREES AND POWER LINES BLOWN DOWN.
0414 PM FLASH FLOOD SCOTTSBORO 34.65N 86.05W
07/14/2004 JACKSON AL EMERGENCY MNGR
FLOODING OVER NUMEROUS ROADS IN SCOTTSBORO.
0415 PM TSTM WND DMG 3 N ELKMONT 34.97N 86.98W
07/14/2004 LIMESTONE AL TRAINED SPOTTER
LARGE LIMBS DOWN AND WIND GUSTS ESTIMATED AT 60 MPH.
&&
TROUTMANLocal storm report, Jul 14, 5:04 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG SCOTTSBORO 34.65N 86.05W
07/14/2004 JACKSON AL EMERGENCY MNGR
NUMEROUS TREES BLOWN DOWN.
&&
TROUTMANLocal storm report, Jul 14, 5:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 SW DECATUR 34.52N 87.05W
07/14/2004 MORGAN AL EMERGENCY MNGR
A FEW TREES BLOWN DOWN.
&&
TROUTMANLocal storm report, Jul 14, 5:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 PM FLASH FLOOD HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL NWS EMPLOYEE
SEVERAL INCHES OF WATER OVER THE ROAD AT NWS OFFICE.
0440 PM TSTM WND DMG HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL AMATEUR RADIO
TREE AND A FEW POWER LINES DOWN ON MONTE SANO BOULEVARD.
0450 PM TSTM WND DMG 5 SW DECATUR 34.52N 87.05W
07/14/2004 MORGAN AL EMERGENCY MNGR
A FEW TREES BLOWN DOWN.
0522 PM FLASH FLOOD HUNTSVILLE 34.71N 86.63W
07/14/2004 MADISON AL NWS EMPLOYEE
SEVERAL INCHES OF WATER OVER ROAD AT NWS OFFICE.
&&
TROUTMANThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 61 min |
| Jul 13, 11:06 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 39 min |
| Jul 13, 11:16 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 44 min |
| Jul 13, 11:30 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 30 min |
| Jul 13, 11:44 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 46 min |
| Jul 13, 11:45 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 15 min |
| Jul 13, 11:57 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 48 min |
| Jul 14, 3:02 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Jul 14, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 31 min |
| Jul 14, 3:25 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 50 min |
| Jul 14, 3:39 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Jul 14, 3:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 67 min |
| Jul 14, 4:00 PM CDT | Tornado Warning | HUN | Madison | 30 min |
| Jul 14, 4:06 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Jul 14, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 51 min |
| Jul 14, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 46 min |
| Jul 14, 4:35 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 14, 4:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan | 67 min |
| Jul 14, 4:59 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jul 14, 5:04 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 26 min |
| Jul 14, 5:24 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 51 min |
| Jul 14, 5:43 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 47 min |
| Jul 14, 5:58 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 47 min |
| Jul 14, 6:09 PM CDT | Tornado Warning | HUN | Franklin | 36 min |
| Jul 14, 6:11 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 34 min |
| Jul 14, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 38 min |
| Jul 14, 6:49 PM CDT | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 41 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.